Mensah, F.K., Willett, E.V., Simpson, J. et al. (2 more authors) (2007) Birth Order and Sibship Size: Evaluation of the Role of Selection Bias in a Case-Control Study of Non-Hodgkin's Lymphoma. American Journal of Epidemiology, 166 (6). pp. 717-723. ISSN 0002-9262
Abstract
Substantial heterogeneity has been observed among case-control studies investigating associations between non-Hodgkin's lymphoma and familial characteristics, such as birth order and sibship size. The potential role of selection bias in explaining such heterogeneity is considered within this study. Selection bias according to familial characteristics and socioeconomic status is investigated within a United Kingdom-based case-control study of non-Hodgkin's lymphoma diagnosed during 1998–2001. Reported distributions of birth order and maternal age are each compared with expected reference distributions derived using national birth statistics from the United Kingdom. A method is detailed in which yearly data are used to derive expected distributions, taking account of variability in birth statistics over time. Census data are used to reweight both the case and control study populations such that they are comparable with the general population with regard to socioeconomic status. The authors found little support for an association between non-Hodgkin's lymphoma and birth order or family size and little evidence for an influence of selection bias. However, the findings suggest that between-study heterogeneity could be explained by selection biases that influence the demographic characteristics of participants.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Dates: |
|
Institution: | The University of York |
Academic Units: | The University of York > Faculty of Social Sciences (York) > Social Policy and Social Work (York) The University of York > Faculty of Sciences (York) > Health Sciences (York) |
Depositing User: | York RAE Import |
Date Deposited: | 13 Aug 2009 13:33 |
Last Modified: | 13 Aug 2009 13:33 |
Published Version: | http://dx.doi.org/10.1093/aje/kwm131 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/aje/kwm131 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:5537 |